Skip to Main content Skip to Navigation
Journal articles

Final size and convergence rate for an epidemic in heterogeneous population

Abstract : We formulate a general SEIR epidemic model in a heterogenous population characterized by some trait in a discrete or continuous subset of a space R d. The incubation and recovery rates governing the evolution of each homogenous subpopulation depend upon this trait, and no restriction is assumed on the contact matrix that defines the probability for an individual of a given trait to be infected by an individual with another trait. Our goal is to derive and study the final size equation fulfilled by the limit distribution of the population. We show that this limit exists and satisfies the final size equation. The main contribution is to prove the uniqueness of this solution among the distributions smaller than the initial condition. We also establish that the dominant eigenvalue of the next-generation operator (whose initial value is equal to the basic reproduction number) decreases along every trajectory until a limit smaller than 1. The results are shown to remain valid in presence of diffusion term. They generalize previous works corresponding to finite number of traits (including metapopulation models) or to rank 1 contact matrix (modeling e.g. susceptibility or infectivity presenting heterogeneity independently of one another).
Document type :
Journal articles
Complete list of metadata

Cited literature [26 references]  Display  Hide  Download
Contributor : Benoit Perthame Connect in order to contact the contributor
Submitted on : Wednesday, October 28, 2020 - 12:10:34 PM
Last modification on : Tuesday, November 16, 2021 - 4:22:13 AM
Long-term archiving on: : Friday, January 29, 2021 - 6:47:30 PM


Files produced by the author(s)


  • HAL Id : hal-02981952, version 1
  • ARXIV : 2010.15410


Luís Almeida, Pierre-Alexandre Bliman, Grégoire Nadin, Benoît Perthame, Nicolas Vauchelet. Final size and convergence rate for an epidemic in heterogeneous population. Mathematical Models and Methods in Applied Sciences, World Scientific Publishing, 2021, 31 (05), pp.1021-1051. ⟨hal-02981952v1⟩



Record views


Files downloads